Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 46, NWS Atlanta, GA

May 14, 2010Forsyth County, Fulton County, Gwinnett County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 14, 2010, 10:02 PM EDT for Forsyth County, Fulton County, Gwinnett County, Georgia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2010, 10:02 PM EDT (02:02 UTC)
Expired
May 14, 2010, 10:20 PM EDT
In force
18 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Forsyth County, GA, Fulton County, GA, Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 91 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2010-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2010-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WUUS52 KFFC 150202
SVRFFC
GAC117-121-135-150245-
/O.NEW.KFFC.SV.W.0046.100515T0202Z-100515T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1002 PM EDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FORSYTH COUNTY IN NORTH CENTRAL GEORGIA
  NORTHEASTERN FULTON COUNTY IN NORTH CENTRAL GEORGIA
  NORTH CENTRAL GWINNETT COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 1045 PM EDT

* AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED NEAR ALPHARETTA...MOVING NORTHEAST AT
  10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MILTON...JOHNS CREEK...SUGAR HILL AND CUMMING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3419 8425 3428 8417 3409 8401 3397 8432
      3407 8441
TIME...MOT...LOC 0202Z 238DEG 9KT 3409 8428

$$
1 follow-up statement
661 
WWUS52 KFFC 150220
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1020 PM EDT FRI MAY 14 2010

GAC117-121-135-150229-
/O.CAN.KFFC.SV.W.0046.000000T0000Z-100515T0245Z/
GWINNETT GA-FORSYTH GA-FULTON GA-
1020 PM EDT FRI MAY 14 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FULTON...
SOUTHWESTERN FORSYTH AND NORTH CENTRAL GWINNETT COUNTIES IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 45 MPH...VERY
HEAVY RAIN...AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3419 8425 3428 8417 3409 8401 3397 8432
      3407 8441
TIME...MOT...LOC 0219Z 238DEG 9KT 3411 8424

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:53 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 14, 7:53 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
753 PM EDT FRI MAY 14 2010

.UPDATE...
UPDATED THE FORECAST DUE TO SCATTERED SHOWERS POPPING UP ACROSS
NORTH GA AND THE ATL METRO AREA. LOOKS LIKE THESE SHOWERS SHOULD
BEGIN TO DISSIPATE OVER THE NEXT FEW HOURS WITH MOSTLY CLEAR SKIES
OVERNIGHT

&&

.PREV DISCUSSION... /ISSUED 541 PM EDT FRI MAY 14 2010/

SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
H5 RIDGE CONTINUES TO BREAK DOWN THROUGH THE WEEKEND ALLOWING
SEVERAL WEAK S/W TO MOVE ACROSS THE CWA. THE SURFACE FRONT DRIFTS
INTO NORTH GEORGIA BUT WITH VERY LITTLE SURFACE CONVERGENCE
ASSOCIATED WITH IT. IN FACT...WINDS BEHIND THE FRONT REMAIN
SOUTHWEST ACROSS EASTERN TENNESSEE. THE REMNANTS OF THE FRONT WILL
REMAIN NEARLY STATIONARY TONIGHT AND THEN DRIFT NORTHWARD OUT OF THE
STATE SATURDAY AND SATURDAY NIGHT. A DECENT CAP REMAINS IN PLACE
OVER THE CWA AND EXPECT VERY LITTLE IN THE WAY OF SHOWERS/TSTORMS
ACROSS NORTH GEORGIA...EXCEPT FOR EXTREME NORTH GEORGIA WHERE THE
CAP WILL BE ERODING THROUGH THE AFTERNOON. THERE COULD BE ISOLATED
TO SCATTERED TSTORMS THIS EVENING...UNFORTUNATELY ANY THAT DEVELOP
COULD PRODUCE GUSTY WINDS AND SMALL HAIL DUE TO THE INSTABILITY THAT
IS BEING HELD BACK BY THE CAP. CONVECTION WILL DIMINISH TONIGHT
WITH THE LACK OF DAYTIME HEATING. EXPECT A BETTER CHANCE OF
CONVECTION SATURDAY WITH NO CAP AND PLENTY OF CAPE...ESPECIALLY
ACROSS NORTH GEORGIA. A LITTLE BIT OF SURFACE HEATING WILL BE ALL
THE IS REQUIRED TO INITIATE CONVECTION. AGAIN THIS WILL DISSIPATE
AFTER SUNSET. ANOTHER SIGNIFICANT S/W MOVES INTO WEST AND NORTH
GEORGIA SUNDAY BRINGING ANOTHER CHANCE OF TSTORMS...HOWEVER THE
DEEPEST MOISTURE WILL REMAIN WELL TO THE WEST OF THE STATE AND AT
THIS TIME EXPECT SCATTERED TSTORMS SUNDAY.

LONG TERM /MONDAY THROUGH FRIDAY/...
ECMWF AND GFS ARE NOW IN BETTER AGREEMENT ALTHOUGH THE GFS REMAINS
THE SLOWER OF THE TWO. BOTH BRING THE BEST CHANCE OF PRECIP MONDAY
INTO MONDAY NIGHT AND WILL MAINTAIN CHANCE TO LIKELY POPS MONDAY.
GFS PUSHES THE H5 TROUGH OFF THE EAST COAST AND BEGINS BUILDING A
RIDGE OVER THE MISSISSIPPI VALLEY WHILE THE ECMWF MAINTAINS A TROUGH
OVER THE EASTERN U.S. WILL STICK CLOSER TO THE GFS AND CONTINUE WITH
A DRY FORECAST WEDNESDAY THROUGH FRIDAY.

AVIATION...
INCREASED CLOUD COVER OVER THE AREA ASSOCIATED WITH INCREASED GULF
MOISTURE BEING PUMPED IN WITH SOUTHERLY FLOW. WINDS SHOULD STAY SW
TO SE ALL NIGHT AT 5 KTS OR LESS. CEILINGS AND VSBYS SHOULD ALSO
STAY VFR THROUGH TONIGHT WITH SOME MVFR CONDITIONS EXPECTED SAT
AFTERNOON AS TSRA ACTIVITY INCREASES OVER THE STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  86  66  85  63 /  20  30  30  40  40
ATLANTA         70  85  69  83  65 /  40  30  20  40  40
BLAIRSVILLE     60  80  59  78  60 /  50  40  40  40  40
CARTERSVILLE    63  84  63  83  62 /  50  40  30  40  40
COLUMBUS        69  88  69  85  66 /  10  20  10  30  20
GAINESVILLE     67  84  65  82  64 /  50  40  30  40  40
MACON           67  89  67  86  64 /   5  20  10  30  20
ROME            65  86  65  85  64 /  50  40  30  40  40
PEACHTREE CITY  64  85  64  84  61 /  30  30  20  30  30
VIDALIA         68  90  68  89  68 /   5   5   5  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, May 14, 11:30 AM EDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT FRI MAY 14 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS
NORTH GEORGIA.

.SYNOPSIS...
A STRONG SUBTROPICAL RIDGE ALOFT WILL DRIFT SLOWLY EAST THROUGH
THE WEEKEND. BROAD UPPER LOW PRESSURE IN THE SOUTHWESTERN U.S.
WILL ALSO SHIFT SLOWLY EAST AND GRADUALLY WEAKEN THROUGH THE
WEEKEND. A WARM...HUMID AIR MASS WILL REMAIN IN PLACE WITH
INCREASING CHANCES FOR THUNDERSTORMS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE IN FAR
NORTHWEST AND NORTH CENTRAL GEORGIA THIS AFTERNOON...PRODUCING SMALL
HAIL AND WIND GUSTS UP TO 45 MPH. THE MOST LIKELY AREA FOR
THUNDERSTORMS TODAY WILL BE NORTHWEST OF A LINE FROM ROME TO
BLAIRSVILLE...MAINLY BETWEEN 2 PM AND 8 PM EDT.

.DISCUSSION...
THE AIR MASS ACROSS THE REGION WILL BECOME MODERATELY UNSTABLE
DURING THE AFTERNOON WITH CAPES UP TO 2000 AND LIFTED INDICES OF -4
TO -6. IN ADDITION...0-3 KM SHEAR VALUES WILL BE NEAR 30 KNOTS THIS
AFTERNOON ACROSS FAR NORTHWEST GEORGIA. A STRONG MID LEVEL CAP
ASSOCIATED WITH THE WEAKENING SUBTROPICAL HIGH WILL LIMIT
THUNDERSTORM DEVELOPMENT SOME...MAINLY ACROSS SOUTHERN PORTIONS OF
NORTH GEORGIA AND OVER CENTRAL GEORGIA. ISOLATED TO SCATTERED
THUNDERSTORMS MAY MOVE INTO OR DEVELOP IN FAR NORTH GEORGIA THIS
AFTERNOON DURING THE MAXIMUM HEATING OF THE DAY. A FEW OF THESE
STORMS MAY BECOME FAIRLY STRONG...PRODUCING HAIL LESS THAN THE SIZE
OF QUARTERS AND WIND GUSTS TO 45 MPH. WITH RELATIVELY COLD AIR ALOFT
AND A MODERATELY UNSTABLE ATMOSPHERE...THUNDERSTORMS WILL LIKELY
PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY ACROSS
NORTH GEORGIA. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS NORTH AND CENTRAL GEORGIA MONDAY. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS IN FAR NORTHWEST AND NORTH CENTRAL GEORGIA SHOULD MONITOR
THE WEATHER SITUATION CLOSELY THIS AFTERNOON AND EVENING.
OTHERWISE...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 14, 8:33 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
833 PM EDT FRI MAY 14 2010

GAZ022-023-150100-
833 PM EDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN FORSYTH AND
HALL COUNTIES UNTIL 900 PM EDT...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF GAINESVILLE...MOVING EAST AT 20
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FORSYTH AND HALL COUNTIES THROUGH 900 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE GAINESVILLE AND LULA. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 14, 9:19 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
919 PM EDT FRI MAY 14 2010

GAZ021-022-032-033-150145-
919 PM EDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN COBB...
FORSYTH...CHEROKEE AND FULTON COUNTIES UNTIL 945 PM EDT...

AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM DREW TO SANDY PLAINS...MOVING EAST AT 10
MPH.

THESE STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
COBB...FORSYTH...CHEROKEE AND FULTON COUNTIES THROUGH 945 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MOUNTAIN PARK...
BIRMINGHAM...MILTON...SWEAT MOUNTAIN...SANDY PLAINS...HIGHTOWER...
DREW...DUCKTOWN...FREE HOME...HOLBROOK...LATHEMTOWN...UNION HILL...
MATT...ROSWELL AND BROOKWOOD. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:27 PM EDTFlash Flood WarningFFCFannin94 min
May 15, 5:51 PM EDTSevere Thunderstorm WarningFFCDawson, Fannin, Lumpkin, Union39 min
May 15, 6:30 PM EDTSevere Thunderstorm WarningFFCDawson, Lumpkin45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.